Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 75, NWS North Platte, NE

May 27, 2004Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2004, 8:46 PM CDT for Rock County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 8:46 PM CDT (01:46 UTC)
Expired
May 27, 2004, 9:15 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Rock County, NE

The radar

The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 280146 CCA
SVRLBF
NEC149-280215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 915 PM CDT

* AT 838 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE            
  THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED   
  NEAR BASSETT...AND MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWPORT AROUND 845 PM CDT

LAT...LON 4268 9965 4237 9964 4236 9925 4279 9927

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:10 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 27, 3:10 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT THU MAY 27 2004

.DISCUSSION...
     ANOTHER FRONT IS EXPECTED TO CROSS THE PLAINS FRIDAY NIGHT AND
SATURDAY. AHEAD OF THE SYSTEM, INSTABILITY AND SOME MOISTURE SHOULD
BE SUFFICIENT TO GENERATE SCATTERED THUNDERSTORMS FRIDAY NIGHT
THROUGH SATURDAY NIGHT. ALSO, COOLER TEMPERATURES CAN BE EXPECTED
IN THE WEST ON SATURDAY AND OVER THE REST OF THE AREA SUNDAY AND
MONDAY.
     FOR TUESDAY THROUGH THURSDAY, THE GFS AND ECMWF SOLUTIONS ARE
SIMILAR IN THEIR TREATMENT OF THE OVERALL PATTERN. THE ECMWF APPEARS
TO BE A BIT SLOWER WITH THE PROGRESS OF THE COLORADO SYSTEM WEDNESDAY
NIGHT THROUGH THURSDAY. THIS IS REFLECTED IN THE HPC GRAPHICAL
GUIDANCE FOR POSITIONS OF FRONTS AND PRESSURE SYSTEMS. AS A RESULT, I
AM NOT PLANNING ON INTRODUCING A CHANCE OF THUNDERSTORMS BEFORE
THURSDAY AFTERNOON AND EVENING. THAT IS WHEN THE LOW PRESSURE SYSTEM
AND INVERTED TROUGH IS LIKELY TO CROSS THE PLAINS.
     TEMPERATURES FOR THOSE DAYS WILL BE AT OR SLIGHTLY BELOW THE
SEASONAL NORMALS AFTER THE FRONT GOES THROUGH DURING THE WEEKEND.
&&

.SYNOPSIS...
     IN THE UPPER LEVELS, 6.7U IMAGERY SHOWED A DEVELOPING WAVE OVER
NORTHERN CALIFORNIA AND A MATURING VORTEX OFF THE COAST OF OREGON.
AT THE SURFACE, THERE WAS A COLD FRONT ACROSS CENTRAL AND EASTERN
SOUTH DAKOTA AND STATIONARY THROUGH NORTH DAKOTA INTO SASKATCHEWAN.
&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER
Hazardous weather outlook, May 27, 3:21 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT THU MAY 27 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-281101-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
321 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT FRIDAY NIGHT WEST OF A
LINE FROM VALENTINE TO OGALLALA. AT THIS TIME...NO SEVERE WEATHER IS
EXPECTED.

ON SATURDAY...A STRONG UPPER LEVEL TROF OF LOW PRESSURE WILL MOVE
INTO THE REGION. THIS WILL PUSH A COLD FRONT ACROSS THE OUTLOOK AREA
ON SATURDAY AFTERNOON AND EVENING. ALONG AND AHEAD OF THIS
FEATURE...SCATTERED THUNDERSTORMS WILL FIRE DURING THE LATE AFTERNOON
AND EVENING HOURS. WITH AMPLE MOISTURE AND SHEAR IN PLACE...SEVERE
THUNDERSTORMS ARE EXPECTED. THE MAIN AREA OF CONCERN IS EAST OF A
LINE FROM CODY...TO MULLEN...TO LISCO. THE MAIN SEVERE WEATHER THREAT
IN THESE AREAS WILL BE FROM LARGE HAIL AND DAMAGING WINDS.

ON SUNDAY...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS THE OUTLOOK AREA. AT THIS TIME NO SEVERE THUNDERSTORMS ARE
EXPECTED.

NO THUNDERSTORMS ARE EXPECTED AFTER SUNDAY ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND EVENING.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:40 PM CDTSevere Thunderstorm WarningLBFRock35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.